Alert archive / Iowa / Special Weather Statements in 2017

Special Weather Statement, NWS Quad Cities, IA

October 6, 2017Benton County, Delaware County, Iowa

NWS Quad Cities, IA issued this special weather statement at Oct 6, 2017, 7:13 PM CDT for Benton County, Delaware County, Iowa. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 6, 2017, 7:13 PM CDT (00:13 UTC)
Expired
Oct 6, 2017, 8:15 PM CDT
In force
62 min
Issued by
NWS Quad Cities, IA

Counties Benton County, IA, Delaware County, IA

The radar

The Quad Cities radar (KDVN), 130 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.2 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2017-10-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2017-10-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 320 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-214 J/kg
Mixed-layer LCL
665 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
320 m²/s²
0-3 km storm-relative helicity
353 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

192 
WWUS83 KDVN 070013
SPSDVN

Special Weather Statement
National Weather Service Quad Cities IA/IL
713 PM CDT FRI OCT 6 2017

IAC011-019-055-113-070115-
Buchanan-Benton-Delaware-Linn-
713 PM CDT FRI OCT 6 2017

...AN AREA OF THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT SOUTHERN 
BUCHANAN... BENTON...WESTERN DELAWARE AND NORTHERN LINN COUNTIES 
UNTIL 815 PM CDT...

At 708 PM CDT, thunderstorms were clustered near Urbana, or 7 miles 
northeast of Vinton, moving northeast at 45 mph. Additional 
thunderstorms were located further west over Tama, Marshall, Jasper
and Poweshiek counties also moving northeast. 

Frequent lightning and torrential downpours can be expected with 
these thunderstorms. The periods of heavy rainfall may lead to 
ponding and standing water on roads, and also produced low 
visibilities. If outside, seek a safe shelter inside a building
or vehicle until these storms have passed. 

Locations impacted include...
Independence, Vinton, Manchester, Hiawatha, Robins, Belle Plaine,
Center Point, Urbana, Dysart, Central City, Palo, Shellsburg,
Newhall, Winthrop, Walker, Van Horne, Alburnett, Coggon, Keystone and
Quasqueton.

LAT...LON 4264 9133 4214 9136 4190 9230 4230 9230
      4230 9207 4239 9206
TIME...MOT...LOC 0008Z 245DEG 40KT 4225 9195 

$$

MCCLURE

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this special weather statement went out at Oct 6, 7:05 PM CDT, 8 minutes earlier.

Area forecast discussion, Oct 6, 7:05 PM CDT, 8 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
705 PM CDT Fri Oct 6 2017

...00Z AVIATION UPDATE...

.SYNOPSIS...
Issued at 325 PM CDT Fri Oct 6 2017

Warm front has lifted to about Highway 30 with a nice low level
moisture feed of PWAT's near 2 inches. The main upper level trough
was located in the Northern Plains and into Colorado with a series
of impulses moving through the Midwest in the southwest flow
aloft. Each disturbance brings a round of forcing and this has
caused an area of showers across much of the dvn cwa this
afternoon. Shear and instability is weak and have not noted any
lightning. However, on the nose of the low level jet and stronger
impulse in southern MN and northern IA there have been
thunderstorms and heavy rainfall.

In the dvn cwa afternoon temperatures were in the mid 60s to lower 70s.
Dewpoints were well into the 60s.

&&

.SHORT TERM...(This Evening through Saturday)
ISSUED AT 325 PM CDT Fri Oct 6 2017

Forecast focus on several rounds of showers and isolated
thunderstorms in the short term.

Tonight: There will be rounds of showers and isolated
thunderstorms moving northeast across the cwa, as individual upper
level disturbances enhance the forcing. In other words, there won't
be widespread rain constantly but at times the rain will be
scattered. The NAMNEST suggests this current batch of rain
becoming scattered this evening with more widespread rain later
tonight. I tried to adjust the pops based on the CAM's. This will
be a mild night with lows in the mid 60s.

Saturday: The main upper level trough/strong dynamics arrive with
the models indicating the trough going negatively tilted. This
should enhance the forcing as the cold front pushes across the
cwa, and low pressure tracks into WI. With the very moist air in
place there still remains the potential for locally heavy rainfall
late tonight and into Saturday. We still expect many locations to
receive 1/2 to 1 inch of rain, possibly up to 2 inches in spots.
Deep layer shear becomes moderate to strong, but instability is
very limited due to extensive cloud cover, so at this time not
expecting strong storms. However, it is interesting that the
NAMNEST shows a line of storms forming along and east of the MS
River in the afternoon, ahead of a narrow dry slot. Something to
monitor. As of now, SPC has a marginal risk well to our east into
MI and IN. Highs should range from the upper 60s to mid 70s. HAASE

.LONG TERM...(Saturday Night through Friday)
ISSUED AT 325 PM CDT Fri Oct 6 2017

The extended appears to be a mainly dry forecast, with several large
swings in temperatures, though it may be mainly dry with each event.
The Tuesday system, which had appeared likely to bring rainfall to
much of the CWA on the 00z runs is now much more disjointed in the
models, and with that both timing and system strength have been
degraded to the point of only low pops spread out over two days.
That's the one step before the blend removes the storm totally in
most cases, thus this week should be seen as pleasant Fall weather.

With southwest winds, Sunday should see highs back to the upper 70s.
For some areas that do not see more than a 0.10 in rain with the
current event, soils may be dry enough for locally lower 80s, but
that is hard to pin down, and upper 70s is a safer bet for now. This
warm weather lasts though Monday, followed by a trof passage and
cooler weather for Tuesday and Wednesday, where highs should mainly
be in the 60s, and lows in the 40s. Warm advection should spread
back over the region by Thursday, as the upper pattern begins to be
influenced by a broad ridge, resulting in mild plains air spreading
over the Midwest. Highs to finish out the week are expected to be in
the 70s once again, with overnight lows in the upper 40s to lower 50s.
ERVIN

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday Evening)
ISSUED AT 649 PM CDT Fri Oct 6 2017

Periods of showers and isolated storms expected through Sat AM with
the passage of a frontal boundary.

Ceilings...
VFR to start at KBRL and expected to remain for much if not all of
tonight before lowering to MVFR Sat AM, then returning to VFR
during Sat PM with dry slot. IFR to MVFR at KCID, KMLI and KDBQ
expected to improve to high MVFR and VFR from south to north this
evening through 06z. Cigs then to return to MVFR and IFR with the
frontal passage and may improve to VFR at both KCID and KMLI Sat PM,
but likely to be no better than MVFR at KDBQ.

Precipitation...
Areas of showers and some storms this evening trending toward less
coverage late evening into the overnight, but then expecting widespread
coverage early Sat AM ahead of the front tapering off to scattered
nature late AM. Dry slot then may bring about a threat for a few storms
Sat PM 19z-21z vicinity of KDBQ-KMLI and east, while wrap-around showers
may brush northeast IA terminals.

Winds...
Generally S/SE 10-15 kts this evening, and with winds increasing above
40 kts around 2 kft agl with LLJ I have added LLWS mention at all but
KDBQ for mid evening into the overnight. Expect gusty south winds 15-25
kts to develop overnight into Sat AM with LLJ and ahead of front, with
winds eventually veering to WSW while staying gusty Sat PM.

Visibility...
P6SM outside of any precipitation and generally 2-5SM in any precipitation,
with the lower visibilities being found in the stronger showers and
any storms where low risk of visibilities around 1 mile.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Haase
SHORT TERM...Haase
LONG TERM...Ervin
AVIATION...McClure
Hazardous weather outlook, Oct 6, 4:36 AM CDT, 14 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
436 AM CDT Fri Oct 6 2017

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-070945-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
436 AM CDT Fri Oct 6 2017

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Isolated thunderstorms are possible across the outlook area today
and tonight. Lightning will be the primary hazard and severe
weather is not expected.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

There is a low chance for thunderstorms Saturday. The main threat
from any storm will be lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

Uttech/Sheets

In the hours before

Special weather statement, Oct 6, 7:13 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
713 PM CDT FRI OCT 6 2017

IAC011-019-055-113-070115-
Buchanan-Benton-Delaware-Linn-
713 PM CDT FRI OCT 6 2017

...AN AREA OF THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT SOUTHERN
BUCHANAN... BENTON...WESTERN DELAWARE AND NORTHERN LINN COUNTIES
UNTIL 815 PM CDT...

At 708 PM CDT, thunderstorms were clustered near Urbana, or 7 miles
northeast of Vinton, moving northeast at 45 mph. Additional
thunderstorms were located further west over Tama, Marshall, Jasper
and Poweshiek counties also moving northeast.

Frequent lightning and torrential downpours can be expected with
these thunderstorms. The periods of heavy rainfall may lead to
ponding and standing water on roads, and also produced low
visibilities. If outside, seek a safe shelter inside a building
or vehicle until these storms have passed.

Locations impacted include...
Independence, Vinton, Manchester, Hiawatha, Robins, Belle Plaine,
Center Point, Urbana, Dysart, Central City, Palo, Shellsburg,
Newhall, Winthrop, Walker, Van Horne, Alburnett, Coggon, Keystone and
Quasqueton.

LAT...LON 4264 9133 4214 9136 4190 9230 4230 9230
      4230 9207 4239 9206
TIME...MOT...LOC 0008Z 245DEG 40KT 4225 9195

MCCLURE

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 6, 8:15 PM CDTSpecial Weather StatementDVNBenton, Delaware, Dubuque, Jones, Linn60 min
Oct 6, 9:28 PM CDTSpecial Weather StatementDVNDubuque, Jones, Linn62 min
Oct 7, 2:23 PM CDTSpecial Weather StatementDVNDubuque, Jackson52 min
Oct 7, 2:59 PM CDTSpecial Weather StatementDVNClinton, Jackson61 min
Oct 7, 3:43 PM CDTSpecial Weather StatementDVNBureau, Carroll, Henry, Jo Daviess, Putnam, Stephenson and 1 more62 min

Nearby

Special Weather Statements in Iowa, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.